Texas, 2020

High Wind in Texas, February 3, 2020

February 3, 2020 · NWS MAF · 2 events in 2 counties and zones

A deepening upper level trough caused high winds to develop in the higher elevations of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deepening upper level trough caused high winds to develop in the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 2, 10:34 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Feb 2, 10:34 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1034 PM CST Sun Feb 2 2020

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions to prevail overnight with mostly southerly winds
less than 12kts. Clouds will increase becoming BKN120 as early as
18Z at FST/PEQ. SW winds will increase 15-23kts sustained between
18Z-24Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     48  72  46  46 /   0   0  10  20
Carlsbad                       44  69  42  42 /   0   0  10  40
Dryden                         48  73  49  70 /  10  10  30   0
Fort Stockton                  49  72  48  61 /  10  10  10  10
Guadalupe Pass                 42  58  39  39 /   0  10  10  50
Hobbs                          41  68  41  41 /   0   0  10  50
Marfa                          35  66  38  59 /  10  20  10  10
Midland Intl Airport           46  72  45  45 /   0   0  10  20
Odessa                         47  71  45  45 /   0   0  10  20
Wink                           43  72  43  54 /   0  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from 5 AM MST Monday through late Monday night
     for Eddy County Plains.

     High Wind Warning until 6 AM MST Tuesday for Guadalupe Mountains
     of Eddy County.

TX...High Wind Watch from 6 AM CST Monday through Tuesday morning for
     Eastern Culberson County.

     High Wind Warning until 6 AM MST Tuesday for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

&&
Hazardous weather outlook, Feb 2, 2:19 PM CST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
219 PM CST Sun Feb 2 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-032030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
219 PM CST Sun Feb 2 2020 /119 PM MST Sun Feb 2 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect for the Guadalupe Mountains
beginning tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A High Wind Warning continues for the Guadalupe Mountains through
Monday night. A High Wind Watch is in effect for Eddy County and
eastern Culberson County Monday through Monday night.

There is a chance of winter weather for much of the area Tuesday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
February 3, 2:38 AM CST to 5:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
February 3, 4:52 AM CST to 1:52 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877157, 877158.